North Carolina, 2003

Flash Flood in North Carolina, August 12, 2003

August 12, 2003 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 1:47 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 12, 1:47 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT TUE AUG 11 2003

SHRA/TSRA ALONG SEA BRZ SHLD DISSIPATE OR BE MAINLY W OF INLAND
AREAS BY EVENING. WL KEEP SLIGHT CHC GOING INLAND FOR EVENING AND
ALL NIGHT OVER CSTL WTRS/BEACHES AS CANT RULE OUT SOME SHRA DVLPING
OVER OCEAN OVERNIGHT. UPR RDG SHIFTS W OFF OF ATLC WED...THIS SHLD
LIMIT CVRG OF SHRA/TSRA...WL CONT 30 POP OVER INLAND COUNTIES ALONG
SEA BRZ WITH SLIGHT CHC ALONG CST. ACTVTY SHLD DISSIPATE WED NIGHT.
ON THU UPR RDG TRANSITIONS TO THE W OF RGN WITH LITTLE OR NO
FORCING EXPECTED ACRS AREA. MDLS DO SHOW RIBBON OF MOISTURE SO WILL
KEEP SLIGHT POP OVER AREA AS DONT EXPECT CVRG TO BE TOO GREAT. ON
SAT HGTS BEGIN TO FALL ALONG THE CST WITH WEAK FRONT N OF REGION. WL
FOLLOW GFS AND GO WITH 30 POP. DRY CONDITIONS SUN THROUGH TUE WITH
TEMPS AT OR SLIGHTLY ABOVE NORMAL.

MARINE:  EXPECT WEAK PRESSURE GRADIENT TO PROVIDE FAIRLY LIGHT WINDS
THROUGH THE FCST PERIOD. SEAS SHOULD REMAIN 4 FT OR LESS. WIND
DIRECTION WILL BE SE TO E...BECOMING SW TO W BY THE WEEKEND. NO
FLAGS EXPECTED THROUGH THE PERIOD.

.MHX...NONE.

RF/RAP
Hazardous weather outlook, Aug 12, 2:45 AM EST, 12 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY MAINLY
NEAR THE COASTAL SECTIONS THIS MORNING, THEN MAINLY ACROSS THE
COASTAL PLAIN THIS AFTERNOON AND EVENING. THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS. THERE IS A MODERATE RIP CURRENT
THREAT FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

12

The radar

The Morehead City radar (KMHX), 52 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
August 12, 3:40 PM EST to 4:00 PM EST
Where
Jones County, 8 mi W of Trenton
Reported by
LAW ENFORCEMENT
Coordinates
35.022, -77.355 (the zone’s center; the record gives no point)

Jones County Sheriff reported parts of Highway 41, Chinquapin Chapel Road, and Wise Fork Road flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334707.